Article Text

PDF

Myocardial damage due to hypokalaemia and hypophosphataemia.
  1. A. Frustaci,
  2. Pennestrì,
  3. C. Scoppetta

    Abstract

    A case of severe hypokalaemia with stupor, skeletal muscle and heart muscle damage is reported. An initial infusion of glucose-insulin and potassium (GIK) produced a temporary clinical improvement with reduction of creatine kinase (CKMB) and elevation of serum K+. On the 4th day of treatment, neuromuscular and cardiovascular deterioration occurred accompanied by a further rise of CKMB. This deterioration was coincident with a serum phosphate of 0.26 mmol/l. The impaired left ventricular (LV) function was measured using echocardiography and detecting the ejection fraction (EF). GIK was stopped and a potassium phosphate infusion commenced. As the phosphate and potassium deficiencies were corrected, the neuromuscular and cardiac abnormalities resolved, CKMB fell to normal and LVEF rose from 40% to 72%. We suggest that additional cardiac damage due to hypophosphataemia may have occurred in this patient, who already had cardiac impairment as a result of profound hypokalaemia. Possible mechanisms are discussed.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.